# SDR 2007FA0000871

- Difficulty date: August 9, 2007
- Submitted: October 3, 2007
- Operation: General aviation
- Aircraft: N240TS
- Make and model: Diamon DA 42
- Aircraft serial: 42072
- Engine: Thielt TAE12501
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: 02722001002R1
- Condition: Damaged
- Location: Engine
- Part time: 421 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ENGINE BEGAN LOSING COOLANT BY PRESSURIZING THE COOLING SYSTEM WITH COMBUSTION PRESSURE AND BLOWING COOLANT OVERBOARD.  WHEN THE ENGINE WAS REMOVED AND THE OIL DRAINED, COOLANT WAS FOUND IN THE OIL AND FILLING UP CYLINDER NR 3.  IT IS SUSPECTED THAT IF THE CYLINDER HEAD WOULD HAVE BEEN REMOVED, EACH CYLINDER WOULD HAVE HAD A CRACK BETWEEN THE GLOW PLUG AND EXHAUST VALVE RECESSES.  THE ENGINE HAD PASSED A COMPRESSION CHECK AND IT IS SUSPECTED THAT THE CRACKS WOULD ONLY LEAK WHEN THE ENGINE WAS WARMED TO OPERATING TEMPERATURE.  THE RESULTANT COOLANT LOSS ONLY INCREASES THE PROBABILIITY OF FURTHER TEMPERATURE EXCURSIONS.  A PROBABLE CAUSE WOULD BE INADEQUATE DISTANCE IN THE CASTING OF THE CYLINDER HEAD BETWEEN THE EXHAUST VALVE RECESS AND THE GLOW PLUG.  ALTERNATE CAUSES INCLUDE INADEQUATE COOLING PROVIDED BY THE AIRFRAME MFG,  INADEQUATE WATER JACKETING IN THE ENGINE RESULTING IN HOT SPOTS WHICH COULD LEAD TO CRACKING, AND ENGINE RUNNING AT A HIGHER RPM THAN THE COOLING SYSTENM COULD HANDLE. (K)
